Alert archive / Wyoming / Flash Flood Warnings in 2019
Flash Flood Warning 35, NWS Cheyenne, WY
NWS Cheyenne, WY issued this flash flood warning at Sep 10, 2019, 5:35 PM MDT for Goshen County, Wyoming. It was in force for 100 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 10, 2019, 5:35 PM MDT (23:35 UTC)
- Expired
- Sep 10, 2019, 7:15 PM MDT
- In force
- 100 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Flood severity
- None
County Goshen County, WY
The radar
The Cheyenne radar (KCYS), 79 km from the middle of the area, began a volume at 23:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 11.6 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 884 J/kg
- Mixed-layer CIN
- -136 J/kg
- Mixed-layer LCL
- 775 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 3.0
The text
As transmitted.
060
WGUS55 KCYS 102335
FFWCYS
WYC015-110230-
/O.NEW.KCYS.FF.W.0035.190910T2335Z-190911T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Cheyenne WY
535 PM MDT Tue Sep 10 2019
The National Weather Service in Cheyenne has issued a
* Flash Flood Warning for...
Southwestern Goshen County in southeastern Wyoming...
* Until 830 PM MDT.
* At 530 PM MDT, emergency management reported Road 118 and Road 120
in Goshen County were impassable with running water from
thunderstorms producing heavy rain across the warned area. Up to
two inches of rain have already fallen. Flash flooding is expected
to begin shortly.
* Some locations that will experience flooding include...
Hawk Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report flooding to your local law enforcement agency when you
can do so safely.
&&
LAT...LON 4195 10422 4163 10421 4158 10461 4169 10465
4190 10465 4195 10441
$$
Brothers1 follow-up statement
208
WGUS75 KCYS 110115
FFSCYS
Flash Flood Statement
National Weather Service Cheyenne WY
715 PM MDT Tue Sep 10 2019
WYC015-110122-
/O.CAN.KCYS.FF.W.0035.000000T0000Z-190911T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Goshen WY-
715 PM MDT Tue Sep 10 2019
...THE FLASH FLOOD WARNING FOR SOUTHWESTERN GOSHEN COUNTY IS
CANCELLED...
The heavy rain has ended. Flood waters have receded. Flooding is no
longer expected to pose a threat. Please continue to heed any
remaining road closures.
LAT...LON 4195 10422 4163 10421 4158 10461 4169 10465
4190 10465 4195 10441
$$
GarmonWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this flash flood warning went out at Sep 10, 2:03 PM MDT, 3 hours 32 minutes earlier.
Area forecast discussion, Sep 10, 2:03 PM MDT, 3 hours 32 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
203 PM MDT Tue Sep 10 2019
.UPDATE...
Issued at 200 PM MDT Tue Sep 10 2019
Tornado Watch in effect for Converse, Niobrara, Goshen, and Platte
Counties in Wyoming and Sioux, Dawes, Box Butte, Scotts Bluff, and
Morrill Counties in Nebraska till 9 PM MDT.
UPDATE Issued at 1228 PM MDT Tue Sep 10 2019
Increased overall POP and QPF fields based on the high-res
guidance to cover the threat of severe weather this afternoon and
the enhanced risk for portions of Dawes and Box Butte Counties in
NE. Given the model solutions suggesting strong CAPE, helicity and
shear profiles, the threat of large hail up to baseballs, wind
gusts over 70 mph, and a few tornadoes.
In addition to the severe threat this afternoon/evening, bumped
down overnight temps for the next several days with fairly
widespread sub-freezing temps across the Snowy Range to warrant
issuing a Freeze Watch for Wednesday evening through Thursday
morning. Similar conditions will be expected again Thursday night
and Friday morning for the Snowy Range. Average dates for first
fall freeze for much of the Snowy Range are from early August
through early September so generally speaking we are right on
track with first fall freeze potential for this year.
&&
.SHORT TERM...(Today through Thursday)
Issued at 430 AM MDT Tue Sep 10 2019
Active weather pattern through the middle of this week with
thunderstorm activity initiating a little past midnight further
south across Colorado last night. As for now, current KCYS radar
loop shows three strong to severe thunderstorms already pushing
northward across the area early this morning. Hail has already
been reported with a few of these storms as they quickly track
northward at 30 to 35 mph. This is likely in response to a small
but vigorous shortwave aloft which is embedded in the mean
southwest flow. In addition, there is evidence of a jet couplet
lifting northeast across the eastern plains. Regardless, any small
scale dynamic lift seems to be sufficient to overcome the
relatively low dewpoints in the upper 30s to mid 40s across the
region. Expect the convection early this morning to gradually
taper off in a few hours. However, if this convection lingers much
past sunrise will then be concerned with the lack of available
instability into the afternoon, but do not expect that to happen
thus far.
Busy day today with a models continuing to show a good risk for
severe weather as a pair of shortwave troughs impact the area.
SPC outlook currently has east central Wyoming and most of the
Nebraska panhandle in Slight Risk with Sioux, Box Butte, and
Dawes Counties in Enhanced Risk for severe thunderstorms today.
This is pretty rare for early to middle September, but model
soundings continue to show plenty of instability and shear,
especially across western Nebraska into this evening. MLCAPE
values continue to trend higher compared to yesterday with values
now between 2500 to 3000 j/kg. Shear will be plentiful, including
low level shear as what appears to be a low level jet
strengthening through noon today across the high plains. Damaging
winds and large hail appear to be the primary threats, with flash
flooding (see Hydro discussion below) and even a few tornadoes
being the secondary threat. Low level shear and low level CAPE
appear sufficient for a few tornadoes in the area. However, models
can not quite pin point where these tornadoes are most likely to
occur, mainly because LCL's will initially be over 5000 feet AGL.
However, a lee side low is expected to develop to the south, and
this may be enough to result in increasing southeast winds and
better moisture advection near the surface. With plentiful CAPE
and high lapse rates in the hail growth region, can not rule out
a few storms containing very large hail over 2 inches in diameter.
Please note that hail this large is very rare for September.
After mesoscale analysis and high res model initialization this
morning, it appears severe storms will begin to develop around 2
PM along the I-25 corridor between Douglas and Cheyenne. These
storms will then lift northeast with additional development
expected ahead of the main line between 4 to 7 PM. Then, another
strong line of thunderstorms may push southeast ahead of an
outflow boundary across Niobrara and Converse county, which is
where the damaging winds may originate. Although most of the I-80
corridor is under general risk, or barely marginal risk for
severe storms, models are showing a pretty strong outflow boundary
and line of storms lifting northward out of Colorado later this
evening which may impact the I-80 corridor. Will brief the next
shift accordingly.
Models all show the main upper level trough pushing eastward
across Wyoming on Wednesday. This system will have good dynamic
forcing including excellent jet dynamics aloft. Although the
threat of strong to severe thunderstorms will be lower, expect
several lines of showers and thunderstorms to develop and lift
northeast while they propagate eastward ahead of the trough and
associated cold front. Could see some decent rainfall amounts as
this front moves through the area with most models indicating
around one half inch to one inch of rain. However, each model
differs on the location of this rainfall. In addition, some
colder air will push south into Wyoming behind the main upper
level low as it moves into the Dakotas Wednesday night. Currently,
expect rain to mix with and gradually change over the snow over
elevations of 9500 feet in the Sierra Madre and Snowy Range. A few
models show decent upslope north to northwest winds, which may
result in some light snow accumulations above 10000 feet. With
this cooler air pushing across the rest of the area, temperatures
will be below normal on Thursday with areas east of I-25
struggling to reach 60 degrees during the day. Highs will range in
the middle 60s to low 70s across the lower elevations east of
I-25 Thursday afternoon.
.LONG TERM...(Friday through next Monday)
Issued at 334 AM MDT Tue Sep 10 2019
Friday-Monday...Zonal flow aloft prevails Friday and Saturday, with
the flow aloft turning southwest for Sunday and Monday. High
temperatures will continue a warming trend Friday through Sunday as
700 mb temperatures climb, and then remain warm for Monday as well.
Limited low and mid level moisture Friday through Sunday will likely
keep it dry. Moisture will increase slightly for Monday, helping to
produce isolated afternoon and evening showers and thunderstorms.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1147 AM MDT Tue Sep 10 2019
Severe thunderstorms are the story for this afternoon across all
sites. Hail and damaging winds are the primary concerns but
tornadoes cannot be ruled out in the northern Nebraska Panhandle.
In areas of thunderstorms ceilings and visibilities could drop
down to MVFR and potentially IFR criteria. These storms will taper
off by 4Z. Fog will then be possible in the early morning hours in
our Nebraska sites. It will dissipate by 15Z.
&&
.FIRE WEATHER...
Issued at 1228 PM MDT Tue Sep 10 2019
With chances for wetting rain today and Wednesday, fire weather
concerns will remain low. Cooler temperatures for next few
overnights particularly Thursday and Friday morning with the
highest terrain seeing below freezing temperatures. A freeze watch
is in effect for Wednesday night through Thursday morning for the
Snowy Range forecast zone with forecasted temps dropping below
freezing. Winds will be on the increase Thursday with wind prone
areas on I-25 gusting up to 50 mph. Warmer and drier weather expected
by this weekend with Fire Weather concerns increasing into Sunday.
&&
.HYDROLOGY...
Issued at 334 AM MDT Tue Sep 10 2019
There is a slight risk for flash flooding across far east central
Wyoming, well east of Interstate 25, and most of the northern and
central Nebraska panhandle. Although storms should move
relatively fast across the area today, storms will produce very
heavy rainfall and may train over the same areas. Will consider
issuing a Flash Flood Watch this morning, but models are
struggling with the placement of the storms at this time.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Freeze Watch from Wednesday evening through Thursday morning for
WYZ114.
NE...None.
&&
UPDATE...WM
SHORT TERM...TJT
LONG TERM...RUBIN
AVIATION...CW
FIRE WEATHER...WM
HYDROLOGY...TJTHazardous weather outlook, Sep 10, 2:05 PM MDT, 3 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 205 PM MDT Tue Sep 10 2019 NEZ020-054-055-WYZ103>106-109>119-112015- Banner-Kimball-Cheyenne-North Laramie Range- Ferris/Seminoe/Shirley Mountains-Shirley Basin- Central Laramie Range and Southwest Platte County- Central Carbon County-North Snowy Range Foothills- Southwest Carbon County-Sierra Madre Range- Upper North Platte River Basin-Snowy Range-Laramie Valley- South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 205 PM MDT Tue Sep 10 2019 This hazardous weather outlook is for portions of western Nebraska...south central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT Widely scattered afternoon and evening thunderstorms are forecast across most of southeast Wyoming Tuesday and Wednesday. Severe weather appears unlikely at this time, but some storms may contain small hail and gusty winds. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY Scattered to numerous thunderstorms are expected on Wednesday. Some accumulating snow is possible in the higher mountains above 10,000 feet late Wednesday night and Thursday morning. .Spotter information statement... Spotters are encouraged to report any hail or wind damage from thunderstorms to law enforcement and the Cheyenne, Wyoming National Weather Service. NEZ002-003-019-021-095-096-WYZ101-102-107-108-112015- Dawes-Box Butte-Scotts Bluff-Morrill-North Sioux-South Sioux- Converse County Lower Elevations-Niobrara County- East Platte County-Goshen County- 205 PM MDT Tue Sep 10 2019 This hazardous weather outlook is for portions of western Nebraska...east central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT Tornado Watch in effect till 9 PM MDT. There is a risk for scattered severe thunderstorms today across eastern Wyoming and most of western Nebraska. Thunderstorms will develop along Interstate 25 during the afternoon and track northeast. These thunderstorms may contain large hail, very heavy rainfall, and damaging winds. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY Scattered to numerous thunderstorms are forecast for Wednesday. A few of these thunderstorms may become strong and contain small hail, frequent lightning, and gusty winds. .Spotter information statement... Spotters to be activated to report any funnel cloud, tornado, hail, and thunderstorm wind to law enforcement and the National Weather Service Office in Cheyenne, Wyoming.
In the hours before
Local storm report, Sep 10, 4:50 PM MDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
450 PM MDT TUE SEP 10 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0446 PM TORNADO 13 N TORRINGTON 42.26N 104.18W
09/10/2019 GOSHEN WY TRAINED SPOTTER
&&
REMANUELLocal storm report, Sep 10, 5:06 PM MDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
506 PM MDT TUE SEP 10 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM TORNADO 15 WSW HAWK SPRINGS 41.71N 104.54W
09/10/2019 GOSHEN WY EMERGENCY MNGR
REPORT FROM SPOTTER RELAYED FROM YODEREM VIA WYOLINK.
&&
GCLAYCOMLocal storm report, Sep 10, 5:09 PM MDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
509 PM MDT TUE SEP 10 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM TORNADO 2 E CHUGWATER 41.76N 104.78W
09/10/2019 PLATTE WY EMERGENCY MNGR
&&
GCLAYCOMLocal storm report, Sep 10, 5:16 PM MDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
516 PM MDT TUE SEP 10 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0458 PM TORNADO 5 E CHUGWATER 41.76N 104.72W
09/10/2019 PLATTE WY PUBLIC
ROPE TORNADO OBSERVED
&&
WILLSLocal storm report, Sep 10, 5:21 PM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
521 PM MDT TUE SEP 10 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0314 PM HAIL GLENDO 42.50N 105.03W
09/10/2019 M1.75 INCH PLATTE WY PUBLIC
GOLF BALL HAIL MEASURED
&&
WILLSLocal storm report, Sep 10, 5:34 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
534 PM MDT TUE SEP 10 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM HAIL 15 SW JAY EM 42.32N 104.57W
09/10/2019 E4.25 INCH GOSHEN WY STORM CHASER
&&
WILLSThe office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 10, 3:07 AM MDT | Special Weather Statement | CYS | Laramie | 38 min |
| Sep 10, 3:44 AM MDT | Special Weather Statement | CYS | Laramie | 46 min |
| Sep 10, 4:26 AM MDT | Special Weather Statement | CYS | Goshen | 49 min |
| Sep 10, 5:06 AM MDT | Severe Thunderstorm Warning | CYS | Goshen | 39 min |
| Sep 10, 11:42 AM MDT | Special Weather Statement | CYS | Converse | 48 min |
| Sep 10, 12:16 PM MDT | Freeze Watch | CYS | Albany, Carbon | 27 hr |
| Sep 10, 1:17 PM MDT | Special Weather Statement | CYS | Converse | 43 min |
| Sep 10, 1:59 PM MDT | Severe Thunderstorm Warning | CYS | Converse, Goshen, Niobrara, Platte | 31 min |
| Sep 10, 2:09 PM MDT | Special Weather Statement | CYS | Niobrara | 51 min |
| Sep 10, 2:35 PM MDT | Special Weather Statement | CYS | Niobrara | 40 min |
| Sep 10, 2:54 PM MDT | Special Weather Statement | CYS | Goshen | 51 min |
| Sep 10, 3:01 PM MDT | Severe Thunderstorm Warning | CYS | Goshen, Platte | 29 min |
| Sep 10, 3:08 PM MDT | Tornado Warning | CYS | Goshen, Platte | 37 min |
| Sep 10, 3:37 PM MDT | Tornado Warning | CYS | Goshen | 23 min |
| Sep 10, 4:00 PM MDT | Severe Thunderstorm Warning | CYS | Goshen | 45 min |
| Sep 10, 4:11 PM MDT | Areal Flood Advisory | CYS | Goshen, Platte | 3 hr |
| Sep 10, 4:17 PM MDT | Tornado Warning | CYS | Goshen | 28 min |
| Sep 10, 4:36 PM MDT | Tornado Warning | CYS | Goshen | 39 min |
| Sep 10, 4:48 PM MDT | Severe Thunderstorm Warning | CYS | Goshen, Platte | 42 min |
| Sep 10, 4:58 PM MDT | Tornado Warning | CYS | Goshen, Platte | 32 min |
| Sep 10, 5:15 PM MDT | Severe Thunderstorm Warning | CYS | Goshen | 16 min |
| Sep 10, 5:24 PM MDT | Severe Thunderstorm Warning | CYS | Goshen | 66 min |
| Sep 10, 5:41 PM MDT | Tornado Warning | CYS | Goshen | 19 min |
| Sep 10, 5:59 PM MDT | Tornado Warning | CYS | Goshen | 31 min |
Nearby
Flash Flood Warnings in Wyoming, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.